South Dakota, 2006

Hail in South Dakota, August 16, 2006

August 16, 2006 · NWS ABR · 6 events in 1 county or zone

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 16, 3:11 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 16, 3:11 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
411 PM CDT WED AUG 16 2006

.UPDATE...
UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH 724 UNTIL 11 PM CDT.

&&

.PREV DISCUSSION... (ISSUED 343 PM CDT WED AUG 16 2006)

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
FORECAST CHALLENGES INCLUDE CONVECTION TIMING AND PLACEMENT
THIS EVENING AND AGAIN THURSDAY AFTERNOON THROUGH MID-DAY ON
FRIDAY.

PRESENTLY HAVE A COLD FRONT SAGGING SLOWLY THROUGH WESTERN NORTH
DAKOTA BACK INTO NORTHEAST WYOMING. A PRE-FRONTAL SURFACE TROF
EXTENDS SOUTH FROM NEAR KMBG SOUTH DAKOTA TO NEAR KVTN NEBRASKA.
SURFACE DEWPOINTS EAST OF THIS PRE-FRONTAL TROF ARE IN THE LOW TO
MID 60S...AND WEST OF THE BOUNDARY...THEY ARE IN UPPER 40S TO MID
50S. A NARROW RIBBON OF 1500-2500J/KG SFC-BASED CAPE EXISTS JUST
AHEAD OF THE TROF AXIS...WHERE CINH VALUES HAVE ALL BUT
DISSAPPEARED. CONVECTION IS CURRENTLY DEVELOPING ALONG THAT
BOUNDARY ACROSS SOUTH CENTRAL SOUTH DAKOTA. MID-LEVEL SHEAR IS NOT
REAL STRONG...BUT LOW LEVEL SHEAR IS WITH SURFACE TO 800HPA WINDS
SOUTH AT 20 TO 30 KNTS.

12Z MODELS WERE NOT IN VERY GOOD AGREEMENT BEYOND 36 HOURS. THE
GFS WAS DISMISSED SIGHTING LARGE AMOUNTS OF CONVECTIVE FEEDBACK
THAT CONTRIBUTE TO THAT MODEL PUSHING UPPER LEVEL ENERGY EAST INTO
THE GREAT LAKES TOO QUICKLY. THE HI-RES NAM-WRF...ON THE OTHER
HAND CONTINUES TO FORECAST AN MCS DEVELOPING BY LATE
AFTERNOON/EARLY EVENING SOMEWHERE IN THE VICINITY OF NORTH CENTRAL
SOUTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA. THE GFS STILL HAS
THIS FEATURE TOO...BUT THIS IS WHERE THE CONV FEEDBACK GUMS THE
REST OF ITS FORECAST UP. BY FRIDAY MORNING...AFOREMENTIONED SURFACE
COLD FRONT SHOULD BE AIMING FOR NORTHERN NEBRASKA WITH ONGOING
CONVECTIVE SYSTEM MOVING THROUGH THE FAR EASTERN PORTION OF SOUTH
DAKOTA. TEMPERATURES ARE NOT EXPECTED TO REBOUND ALL THAT MUCH IN
STABLE POST MCS BL ENVIRONMENT...SO ANY CONVECTION THAT CAN STILL
DEVELOP FRIDAY AFTERNOON OR EVENING WILL LIKELY BE ELEVATED STORMS
THAT DEVELOP ON 850HPA FRONT OR 700HPA FRONT...AS 850HPA TO 700HPA
THETA-E NOT PROGGED TO DEPART THIS FORECAST AREA UNTIL 00Z
SATURDAY OR LATER. SATURDAY SHOULD SEE MID-LEVEL HEIGHT RISES WITH
COOL CANADIAN HIGH PRESSURE BUILDING SOUTH INTO THE FA. LITTLE
CHANGE MADE TO THE MAX/MIN T GRIDS...AND DID INCREASE POPS TO 50
PERCENT ALONG NORTHERN TIER COUNTIES THURSDAY NIGHT.

MAIN CONCERN SURROUNDING CONVECTIVE POTENTIAL ON THURSDAY WILL BE
LARGE CAPE/LOW CINH AND LARGE SHEAR PARAMETERS RIGHT ALONG AND
JUST NORTH OF THE FRONTAL BOUNDARY FORECAST TO BE SLIPPING SLOWLY
INTO NORTHERN SOUTH DAKOTA DURING PEAK HEATING. KMBG HI-RES
NAM-WRF SOUNDING SHOWS IMPRESSIVE DEEP EASTERLY LOW LEVEL FLOW.

LONG TERM...SUNDAY THROUGH WEDNESDAY
OVERALL THE MEDIUM RANGE MODELS AGREE FAIRLY WELL ON THE MID LEVEL
FLOW PATTERN THROUGH THE PERIOD.  MOST FEATURE FLAT FLOW EARLY THAT
THEN TRANSITIONS TO A ROCKIES RIDGE AND EAST CONUS TROF TOWARD THE
END OF THE PERIOD.  NORTHWEST FLOW ALOFT DEVELOPS OVER THE REGION
DURING THIS TRANSITION AND THAT TYPE OF FLOW AT THE MID LEVELS IS
ALWAYS TRICKY.  TIMING OF SHORT WAVES IS ALMOST FUTILE WITH EACH
MODEL RUN SEEMINGLY CHANGING THE SPEED...DEPTH AND TIMING.   HAVE
OPTED TO KEEP FORECAST DRY FOR NOW WHICH AGREES WITH OFFICE AROUND
ABR.  TEMPERATURES LOOK TO BE NEAR NORMAL AT THE BEGINNING OF THE
PERIOD...DROPPING TO BELOW NORMAL TOWARD THE MIDDLE OF NEXT WEEK.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...SEVERE THUNDERSTORM WATCH UNTIL 11 PM CDT FOR MOST OF NE
SOUTH DAKOTA.
MN...NONE.
&&

DORN/TDK/KEEFE
Hazardous weather outlook, Aug 16, 3:24 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
424 PM CDT WED AUG 16 2006

SDZ003-015-033-035-045-048-051-172130-
CORSON-DEWEY-STANLEY-HUGHES-JONES-LYMAN-BUFFALO-
424 PM CDT WED AUG 16 2006 /324 PM MDT WED AUG 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE INTO THURSDAY AND
FRIDAY...AS A SERIES OF UPPER LEVEL WAVES EJECT OUT OF THE
NORTHERN ROCKY MOUNTAINS. AT THIS TIME THERE IS A SLIGHT CHANCE
FOR SEVERE WEATHER THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ006-018-172130-
BROWN-SPINK-
424 PM CDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING ACROSS BROWN AND
SPINK COUNTIES. SOME STORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUE INTO THURSDAY
AND FRIDAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

SDZ007-008-011-019-020-172130-
MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-
424 PM CDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING. SOME STORMS
MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUE INTO THURSDAY
AND FRIDAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

SDZ004-005-009-010-016-017-034-036-037-172130-
CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-POTTER-FAULK-SULLY-HYDE-HAND-
424 PM CDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING. SOME STORMS MAY
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUE INTO THURSDAY
AND FRIDAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

MNZ039-046-SDZ021>023-172130-
TRAVERSE-BIG STONE-GRANT-HAMLIN-DEUEL-
424 PM CDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING. THESE STORMS ARE
NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUE INTO THURSDAY
AND FRIDAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

The radar

The Aberdeen radar (KABR), 90 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, McPherson

When
August 16, 5:35 PM CST
Where
McPherson County, 8 mi W of Long Lake
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.883, -99.400

Hail, McPherson

When
August 16, 5:47 PM CST
Where
McPherson County, 4 mi NW of Long Lake
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.917, -99.300

Hail, McPherson

When
August 16, 6:05 PM CST
Where
McPherson County, 5 mi NW of Long Lake
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.933, -99.300

Hail, McPherson

When
August 16, 6:12 PM CST
Where
McPherson County, Long Lake
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.883, -99.233

Hail, McPherson

When
August 16, 6:29 PM CST
Where
McPherson County, 8 mi E of Long Lake
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.883, -99.067

Hail, McPherson

When
August 16, 7:09 PM CST
Where
McPherson County, 14 mi ENE of Long Lake
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.967, -98.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532137, 5532138, 5532205, 5532648, 5532649, 5532650.